Arizona, 2015Flash Flood and Damaging Wind in Arizona, September 3, 2015
September 3, 2015 · NWS TWC · 2 events in 1 county or zone
S. ushered moisture from Tropical Storm Kevin into southeast Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest flow resulting from high pressure over the Texas panhandle and low pressure over the western U.S. ushered moisture from Tropical Storm Kevin into southeast Arizona. Numerous thunderstorms occurred, but wind damage and flash flooding was mainly confined to the far southeast Tucson Metro and adjacent rural areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 3, 8:15 AM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Sep 3, 8:15 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
815 AM MST THU SEP 3 2015
.SYNOPSIS...THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TODAY AND FRIDAY. SOME THUNDERSTORMS WILL GENERATE
STRONG WINDS AND HEAVY RAIN. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE THEN EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT
WEEK...MAINLY FAVORING AREAS FROM TUCSON EAST AND SOUTH WITH LESSER
CHANCES WEST OF TUCSON.
&&
.DISCUSSION...WATER VAPOR IMAGERY SHOWS MOISTURE PLUME STREAMING
NORTHEAST FROM WEST OF BAJA/TROPICAL STORM KEVIN ACROSS THE EASTERN
HALF OF THE FORECAST AREA. 15Z DEWPOINTS WERE IN THE LOWER 60S
ACROSS MUCH OF THE AREA...WITH THE EXCEPTION OVER FAR WESTERN PIMA
COUNTY...WHERE VALUES WERE GENERALLY IN THE 50S. THE 12Z KTWC
SOUNDING SHOWS PLENTY OF AVAILABLE MOISTURE TO WORK WITH...WITH A PW
VALUE OF 1.51 INCHES. KEMX RADAR ALREADY INDICATING LARGE AREA OF
SHOWERS (MAINLY LESS THAN 45DBZ) EXTENDING FROM ARIVACA...TO
BENSON...TO SUNIZONA. A FEW LIGHTNING STRIKES WERE ALSO NOTED OVER
FAR EASTERN SANTA CRUZ COUNTY IN THE VICINITY OF ELGIN. THIS AREA OF
PRECIPITATION WAS MOVING TO THE NORTHEAST AT AROUND 10 MPH.
NUMERICAL GUIDANCE VALUES CONTINUE TO HIGHLIGHT HIGH POP POTENTIAL
ACROSS SOUTHERN ARIZONA TODAY/TONIGHT. WV IMAGERY SHOWS TWO WEAK
IMPULSES EMBEDDED WITHIN THE FLOW...ONE SOUTHWEST OF NOGALES ACROSS
NORTHERN SONORA...WITH THE CURRENT PRECIPITATION ACROSS SOUTHERN
ARIZONA ON THE NORTHERN EDGE OF THIS FEATURE. THE OTHER IMPULSE WAS
ACROSS SOUTHERN SONORA...WITH MORE IMPRESSIVE THUNDERSTORM
DEVELOPMENT ALREADY OCCURRING ON THE NORTHERN/EASTERN FLANK OF THIS
FEATURE. ONGOING FORECAST TODAY FOR MORE CLOUDS...COOLER HIGH
TEMPERATURES AND INCREASED THUNDERSTORM THREAT ON TRACK. NO UPDATES.
FOR MORE INFORMATION ON THE LATTER PERIODS OF THE FORECAST...PLEASE
REFER TO THE PREV DISCUSSION SECTION BELOW.
&&
.AVIATION...VALID THRU 04/12Z.
ISOLATED -TSRA/-SHRA THIS MORNING. SCATTERED TO NUMEROUS -TSRA/-SHRA
WILL THEN OCCUR ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING.
MVFR CONDITIONS AND WIND GUSTS OF 35-45 KTS WILL OCCUR WITH THE
STRONGER TSRA. OTHERWISE...EXPECT LAYERED CLOUDS MOSTLY BETWEEN 8-
15K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS INTO TONIGHT.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...A GOOD CHANCE OF THUNDERSTORMS TODAY AND FRIDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL THEN OCCUR OVER THE
WEEKEND. THE LEAST ACTIVITY WILL OCCUR ACROSS FIRE ZONE 150 WEST TO
NORTHWEST OF TUCSON. BRIEF STRONG...GUSTY AND ERRATIC WINDS WILL
ACCOMPANY THE STRONGER THUNDERSTORMS. ANOTHER POTENTIAL INCREASE IN
STORM ACTIVITY MONDAY...FOLLOWED BY A GRADUAL DRYING TREND LEADING
TO LESS THUNDERSTORM ACTIVITY BY NEXT WEDNESDAY. OTHERWISE...EXPECT
TERRAIN DRIVEN WINDS MOSTLY LESS THAN 15 MPH INTO NEXT WEEK.
&&
.PREV DISCUSSION...FRIDAY LOOKS LIKE A SOLID AVERAGE THUNDERSTORM
DAY AS LARGE SCALE FEATURES REMAIN IN PLACE AND THE SOUTHWESTERLY
FETCH FROM THE VICINITY OF KEVIN WILL KEEP MOISTURE COMING IN AND
ANY POTENTIAL WEAK IMPULSES IN THE FLOW.
THE FLOW IS WEAKER OVER THE WEEKEND AND WE SHOULD SEE MORE OF A
WESTERLY FLOW AS THE MEAN TROUGH POSITION SHIFTS DEEPER INTO THE
CONUS NORTH OF OUR AREA. BY THIS POINT KEVIN WILL STILL BE SOUTHWEST
OF THE AREA BUT CONSIDERABLY WEAKER MOVING INTO AN UNFAVORABLE SHEAR
ZONE. STILL SOME STORMS AROUND BUT LESS THAN WHAT WE EXPECT FOR
TODAY AND FRIDAY (PENDING ANY MORE IMPULSES IN THE FLOW THAT WE
AREN'T PICKING UP YET).
GFS AND ECMWF ARE BOTH PICKING UP ON A STRONGER INVERTED TROUGH
ROTATING AROUND THE SOUTHERN AND WESTERN PERIPHERY OF THE HIGH
(STILL TO OUR EAST AND SOUTHEAST)...AND INTO OUR AREA MONDAY. WE'LL
PUSH THE FORECAST BACK INTO A SOLID AVERAGE THUNDERSTORM DAY FOR
THAT. AFTER THAT THE RIDGE SHIFTS WESTWARD INTO A BLOCKING POSITION
SOUTH OF US WHILE THE LARGER SCALE MEAN TROUGH POSITION DOMINATES
THE COUNTRY NORTH AND NORTHEAST OF US. THAT WOULD TEND TO SHUT
THINGS DOWN AROUND TUESDAY OR WEDNESDAY. IT'S SEPTEMBER SO WE'LL
CONTINUE TO KEEP AN EYE ON THE TROPICS. THERE'S ALREADY ANOTHER AREA
OF DISORGANIZED CLOUDINESS AND SHOWERS LOCATED SEVERAL HUNDRED MILES
SOUTH OF MANZANILLO TO WATCH FOR ANY POTENTIAL IMPACTS NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 3, 11:32 AM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1132 AM MST THU SEP 3 2015
AZZ502>506-031915-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1132 AM MST THU SEP 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 1215 PM MST...
AT 1129 AM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR SILVERBELL...SOUTHEAST TO THREE
POINTS...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LAT...LON 3196 11117 3218 11180 3247 11177 3262 11164
3269 11131 3230 11096
TIME...MOT...LOC 1829Z 235DEG 13KT 3230 11126
ZELLThunderstorm Wind, Pima
- When
- September 3, 2:00 PM MST to 2:05 PM MST
- Where
- Pima County, 0.47 mi ESE of Vail to 2.49 mi NE of Vail
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 32.047, -110.713
Thunderstorm winds uprooted trees and snapped branches in the Rancho Del Lago neighborhood in Vail.
Flash Flood, Pima
- When
- September 3, 2:30 PM MST to 5:30 PM MST
- Where
- Pima County, 4.77 mi SW of Pantano to 4.45 mi SSW of Pantano
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.954, -110.641
Heavy rain caused extreme flows in Davidson Wash, which was flowing 300 ft across. The wash flowed across Empire View Road, stranding residents on either side of it.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 3 to 8, 20152 deaths · 1 event
- Hail and Damaging Winds in Georgia, September 3, 2015$2.3 million · 1.75 in hail · 5 events
- Flash Flooding and Hail in South Carolina, September 3 to 5, 2015$68,000 · 1.25 in hail · 17 events
- Hail and Damaging Winds in Michigan, September 3, 2015$30,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Ohio, September 3, 2015$17,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, September 3, 20151 in hail · 15 events
- Damaging Winds and Lightning Strike in Florida, September 3 to 5, 2015$8,000 · 50 kt wind · 5 events
- Flooding and Damaging Wind in Ohio, September 3, 201552 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 3, 20152 events
- Hail in Wisconsin, September 3, 20151 in hail · 2 events
- Heavy Rain in Washington, September 3, 2015$10,000 · 1 event
- Damaging Wind in New Hampshire, September 3, 201550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602404, 602403.